At least one in 25 older Americans takes prescription and over-the-counter medications in combinations that could trigger dangerous drug interactions that can cause gastrointestinal bleeding, heart rhythm irregularities and other serious medical problems, according to a new University of Chicago study.
After surveying more than 3,000 people ages 57 to 85, researchers determined that some 2.2 million Americans risk potentially dangerous drug interactions—and that half of those interactions involve common over-the-counter (OTC) products such as aspirin and dietary supplements. The findings were published in the Dec. 24-31 Journal of the American Medical Association.
Interactions between prescription and OTC drugs seen in the study included muscle breakdown from taking a statin (to lower cholesterol) together with niacin, and excess bleeding from taking prescription warfarin (to prevent blood clots) in combination with aspirin. Combining two nonprescription drugs—ginkgo and aspirin—also caused a risk of excess bleeding, as did taking warfarin with simvastatin.
“The take-home message: If you self-medicate or otherwise use over-the-counter medications, you need to consult with your doctor or pharmacist about everything you are taking,” said study author Dima M. Qato, a research associate in obstetrics and gynecology, whose research was partially funded with federal grants. “Many people may not understand that OTCs can interact with prescription drugs and even other nonprescription drugs.”
Qato and colleagues found that 81 percent of respondents regularly used at least one prescription medication, and nearly a third took more than five. Of those who took prescription drugs, 68 percent also used OTC medications or vitamins and herbal remedies.
Consumer Reports provides free information on potential herb and drug interactions. Two more free resources are AARP's drug interaction checker and the checker available through Medscape, a part of WebMD.
Sid Kirchheimer lives in Philadelphia and writes about health and consumer issues.